Statement Dietary Supplements Containing Kava
16 August 2002
Privileged Statement issued under delegated authority from the Director-General of Agriculture and Forestry pursuant to Section 37 of the Food Act 1981
The Executive Director of the New Zealand Food Safety Authority, Andrew McKenzie, today advised that New Zealanders using dietary supplements containing kava should carefully consider whether to continue taking them.
This advice follows the Australian medicine safety regulator, the Therapeutic Goods Administration (TGA ) initiating a voluntary recall of all complementary medicines containing the herb kava on 15 August 2002. This follows the recent death in Australia of a woman who used a medicine containing kava along with several other complementary medicines. She presented with liver failure and the product is suspected of being the most likely cause of her illness.
Switzerland and Germany have already taken these products off the market and they have been voluntarily recalled in the United Kingdom. Overseas adverse reaction reports have confirmed concerns about kava in concentrated tablet and capsule form.
Traditionally prepared forms of kava used as a social and ceremonial drink by Pacific Island people and some Aboriginal communities have so far not been linked with the serious form of liver damage described in the overseas reports which involve concentrated kava extract.
In New Zealand these products come under the Dietary Supplement Regulations 1984 which are administered by the New Zealand Food Safety Authority.
Dr McKenzie said that while there have been no reports in New Zealand of dietary supplements containing kava causing harm, international evidence suggests their use should be reviewed.
The Ministry of Health has been looking into concerns expressed by overseas authorities since January this year and a meeting of the Ministry of Health's Medicines Adverse Reaction Committee on 10 September has the safety of kava-containing substances on its agenda. A letter is being sent to the National Nutritional Foods Association seeking their input into the Committee's deliberations.
"Medical advice I have received is that people who have had jaundice or suffered liver troubles and have been taking kava-containing dietary supplements should go and see their medical practitioner and discuss this possible association" said Dr McKenzie.
KAVA, AS A DIETARY SUPPLEMENT Questions and Answers
What is kava?
Kava is the common name of a plant ( Piper methysticum ), which is a member of the pepper family that has long been cultivated by Pacific Island people for use as a social and ceremonial drink. Mixing the ground or chewed -up kava root in cold water or coconut milk makes the traditional kava beverage.
What is the history of its non-traditional use ?
There are reports of kava being prescribed by British herbalists for urinary problems at the beginning of the twentieth century, but more recently products containing kava extracts have been sold and promoted for a variety of uses, including insomnia, sleeplessness, relief of stress, anxiety and tension.
Do these products have to be registered in New Zealand?
Most commercial products containing kava are sold as dietary supplements, which do not undergo any pre-market assessment and are not required to be registered with either the New Zealand Food Safety Authority or the Ministry of Health. There are no registered medicines with kava as an active ingredient.
How much is sold?
Because they do not have to be registered, we don't know how many products containing kava are on the market, who is importing or manufacturing them, or how much is sold.
When were the products withdrawn from the market in Europe?
Switzerland withdrew medicinal products containing kava extract in April 2001 and Germany in June 2002. In the United Kingdom the authorities have arranged for a voluntary recall of the products, while consulting on permanent restrictions on sale.
What has New Zealand done since the issue was first raised earlier this year?
New Zealand authorities have been monitoring the international situation and have sought further information from the European authorities. There have been no reports of liver problem associated with kava in New Zealand and there have been suggestions that the problem in Europe may be associated with excessive consumption. Therefore, it was felt that we could await the outcome of the United Kingdom analysis of risk. The safety of kava is on the agenda of the Ministry of Health's Medicines Adverse Reactions Committee at its next meeting early in September.
However we believe consumers should be aware of the overseas events and particularly the actions taken by the Australian complementary medicine industry to withdraw kava products from sale. It is likely that several of the products involved are on sale in New Zealand
What are the symptoms of liver damage?
· Loss of appetite, unusual tiredness or mild fever · Gastrointestinal symptoms including nausea, vomiting or abdominal discomfort
· Unexplained bruising or bleeding
· Jaundice which is commonly associated with dark urine and yellowing of the skin and eyes
What should my health professional do if liver side effects are suspected?
Health professionals should advise the Centre for Adverse Reaction Monitoring ( CARM) at Otago University. All doctors are provided with CARM reporting forms. The address is
The Medical Assessor
PO Box 913